A 26-year-old female comes to your office for a routine visit. She has a history of papillary thyroid cancer for which a near total thyroidectomy was performed without complications three years ago. She received an ablative dose of radioactive iodine following her thyroid surgery. She is currently on 125 ~ of levothyroxine everyday, which she takes on an empty stomach every morning. She denies any symptoms. Physical examination is unremarkable. Laboratory investigations show undetectable thyroglobulin, TSH of 5.9 iJU/mL (normal 0.35-5.0 iJU/mL), and free T 4 of 1.3 ng/dl (normal 0.8-1 .8 ng/dl). What is the next best step in the management of this patient?
- A. Increase the dose of levothyroxine to suppress the TSH below 0.35 mU/mL [1 8%]
- B. Continue the same dose of levothyroxine [37%] r C. Add liothyronine (T3) [4%]
- D. Increase the dose of levothyroxine to bring the TSH to within normal range [30%]
- E. Ask her to take levothyroxine after meals [11 %]
The patient has a history of papillary thyroid cancer, which appears to be in remission. In patients with thyroid cancer in remission, the dose of levothyroxine is adjusted to suppress the TSH below normal range, usually between 0.1 and 0.3 IJU/ml. The dose of levothyroxine for this patient should therefore be increased to bring the TSH to within the goal range. For patients with distant me tastasis, even lower levels of TSH (comple te suppression) are required. It is also important to remember that patients being treated with suppressive doses of levothyroxine are at an increased risk for bone loss and atrial fibrillation.
(Choice C) T3 is not warranted for chronic treatment of hypothyroidism. T3 can be used for a short period to prevent symptoms of hypothyroidism in preparation for total radioactive iodine uptake and scan in patients with thyroid cancer.
(Choice E). The correct way to administer levothyroxine is to take it on an empty stomach and separately from other medications. Taking levothyroxine with meals or other medication could significantly impair its absorption. The patient is taking levothyroxine correctly.